Hail, Sherman
- When
- June 16, 11:45 AM MST
- Where
- Sherman County, 14 mi S of Kanorado
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.367, -101.583
An intense line of thunderstorms developed around midday in eastern Colorado and rolled east through the afternoon hours. The line of storms produced dozens of severe weather reports, including 3 tornadoes, flooding rainfall, and intense outflow winds of 70 to 90 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An intense line of thunderstorms developed around midday in eastern Colorado and rolled east through the afternoon hours. The line of storms produced dozens of severe weather reports, including 3 tornadoes, flooding rainfall, and intense outflow winds of 70 to 90 mph. Minor damage to homes and significant tree and power line damage occurred, and numerous agricultural irrigation systems were overturned or damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 10:05 AM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1105 AM MDT FRI JUN 16 2006
.UPDATE...MAIN FORECAST UPDATE WAS TO ADD FLASH FLOOD WATCH FOR
SOUTHEASTERN CWA THROUGH THE EVENING. COOP REPORTS AND RADAR
ESTIMATES INDICATE SWATH OF 1 TO 4 INCHES FELL ACROSS THIS AREA.
1 HOURLY FFG HAS FALLEN TO AROUND OF .5 TO 1.5 IN THIS AREA.
MORNING STORMS WHERE VERY EFFECTIVE RAIN PRODUCERS AND WITH VERY
MOIST SOUNDINGS EXPECTED THIS AFTERNOON...THIS WILL LIKELY
CONTINUE. POPS LOOK GOOD FOR NOW AS FORECAST REALLY HINGES ON HOW
MUCH WE CLEAR OUT AND HOW FAR FRONT MOVES. LOCAL OBS SHOWING FRONT
SLOWLY BEGINNING TO MOVE EAST SO WILL KEEP CURRENT IDEA OF HIGHEST
POPS IN THE SOUTHEAST.
&&
.PREV DISCUSSION... (ISSUED 215 AM MDT FRI JUN 16 2006)
DISCUSSION...FORECAST CONCERNS ARE ON FRONTAL POSITION AND ITS
IMPACT ON WHERE/WHEN/HOW MUCH PRECIPITATION FALLS THROUGH TONIGHT.
THE POTENTIAL DOES EXIST FOR EXCESSIVE RAINFALL ACROSS THE EASTERN
1/3 OF COUNTIES WHERE LOCALLY HEAVY RAIN HAS ALREADY FALLEN SINCE
THURSDAY AFTERNOON THROUGH THIS MORNING.
TODAY/TONIGHT...UPPER TROUGH AXIS REMAINS TO OUR WEST WITH VARIOUS
DISTURBANCES AND INCREASES IN UPPER JET DIVERGENCE MOVING THROUGH
THE AREA FROM THE SOUTHWEST. HIGHEST POPS WILL REMAIN ACROSS THE
EASTERN 1/3 OF THE AREA WHERE SOUTHEAST WINDS AT 850 MB FEED
MOISTURE TOWARD THE FRONTAL BOUNDARY. AFTER MIDNIGHT THE
PRECIPITATION AXIS SHOULD SLOWLY SHIFT EAST AS THE FRONT AND UPPER
SUPPORT SLOWLY PUSH TOWARD THE AREA. MODERATE TO HEAVY RAIN IS A BIG
CONCERN GENERALLY EAST OF A LINE EXTENDING FROM MCCOOK NEBRASKA TO
COLBY AND TRIBUNE KANSAS. CURRENT QPF IN THE GRIDS HITS THESE AREAS
THE HARDEST. WILL AWAIT THE CO-OP RAINFALL REPORTS AND COMPARE THEM
TO RADAR ESTIMATED RAINFALL AND ALLOW DAYSHIFT TO POSSIBLY HOIST ANY
HYDRO PRODUCTS. I WILL MENTION HEAVY RAIN IN THE HWOGLD PRODUCT.
SEVERE WEATHER IS POSSIBLE AND THE COVERAGE OF IT WOULD DEPEND ON
WHETHER WE GET ANY SUNSHINE AND INCREASED INSTABILITY.
SATURDAY/SATURDAY NIGHT...FRONTAL BOUNDARY SLOWLY PUSHES THROUGH THE
AREA WITH UPPER TROUGH AXIS MOVING THROUGH AS WELL. THIS SHOULD
BRING AN END TO THE PRECIPITATION EXCEPT FOR THE FAR SOUTHEAST PART
OF THE AREA. WILL KEEP SOME SLIGHT CHANCE POPS. TEMPERATURES WILL
BEGIN TO WARM WITH READINGS IN THE MID 80S.
SUNDAY/SUNDAY NIGHT...UPPER RIDGE AXIS BEGINS TO BUILD ACROSS THE
AREA WITH SOUTHERLY WINDS ON THE INCREASE AS LEE TROUGH DEVELOPS.
850 TEMPERATURES SUPPORT READINGS AROUND 90 WITH OVERNIGHT LOWS IN
THE LOW 60S. THERE IS A SHORTWAVE THAT DIVES OUT OF CANADA AND INTO
THE NORTHERN PLAINS/GREAT LAKES AREA. THE GFS SOLUTION BRINGS A
FRONT/WIND SHIFT INTO THE AREA WHILE THE NAM IS WEAKER WITH THE WAVE
AND DOESNT BRING ONE THROUGH. HAVE SIDED WITH THE GFS FOR NOW AND
KEPT CURRENT SILENT POPS IN TACT.
MONDAY...700-500RH AND 500 HEIGHTS FROM THE GFS SHOW A WEAK WAVE
ROUNDING THE TOP OF THE RIDGE AND MOVING INTO FAR EASTERN COLORADO
BY DAYS END. 700 TEMPERATURES ACROSS EASTERN COLORADO ARE IN THE
17-18C RANGE WITH CIN VALUES AROUND 20 OR SO. THIS SHOULD LIMIT ANY
PRECIPITATION CHANCES GREATLY. WILL KEEP THINGS DRY AT THIS POINT.
TEMPERATURES CONTINUE TO WARM WITH AFTERNOON HIGHS IN THE MID 90S.
TUESDAY-THURSDAY...NO CHANGES MADE AT THIS TIME.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ003-KSZ004-KSZ015-
KSZ016-KSZ028-KSZ029-KSZ042.
NE...NONE.
CO...NONE.
&&
JRM/DDTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1056 AM MDT FRI JUN 16 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1156 AM CDT FRI JUN 16 2006 /1056 AM MDT FRI JUN 16 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE TRI STATE AREA AS A STRONG UPPER LEVEL DISTURBANCE SLIDES ACROSS THE AREA. SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE AREA TODAY...BUT THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND EAST OF A TRIBUNE KANSAS TO TRENTON NEBRASKA LINE. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THERE WILL BE A SMALL POSSIBILITY OF TORNADOES AS THUNDERSTORMS BEGIN TO DEVELOP THIS AFTERNOON ALONG A COLD FRONT. A VERY MOIST ATMOSPHERE WILL ALSO ALLOW FOR STORMS TO PRODUCE PERIODS OF HEAVY RAIN DURING THE AFTERNOON AND EVENING. THIS RAIN WILL FALL IN AREAS THAT ARE ALREADY SATURATED FROM 1 TO 4 INCHES OF RAIN LAST NIGHT...BRINGING THE POTENTIAL FOR FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA...MAINLY ALONG AND EAST OF A SELKIRK TO NORCATUR LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY MORNING AND EARLY AFTERNOON GENERALLY SOUTH OF GRAHAM TO GOVE COUNTY LINE. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1148 AM MDT FRI JUN 16 2006 COZ092-161800- CHEYENNE COUNTY- 1148 AM MDT FRI JUN 16 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 1144 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHEYENNE WELLS...OR 32 MILES WEST OF SHARON SPRINGS...AND MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL 2 E CHEYENNE WELLS 38.82N 102.31W
06/16/2006 E1.50 INCH CHEYENNE CO PUBLIC
HAIL STRIPPED TREE LEAVES...BROKEN HOUSE WINDOWS
1210 PM HAIL 6 NE CHEYENNE WELLS 38.88N 102.27W
06/16/2006 E1.00 INCH CHEYENNE CO TRAINED SPOTTER
&&
SBLAIRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 PM MDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM HAIL 14 N ARAPAHOE 39.05N 102.17W
06/16/2006 E1.00 INCH KIT CARSON CO CO-OP OBSERVER
3 INCH HAIL DEPTH. LEAVES STRIPPED FROM TREES.
&&
SBLAIRThe Goodland radar (KGLD), 10 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
23 thunderstorm wind, 12 hail, 3 tornado, 2 flash flood. Local standard time, as filed.
The tornado remained over open fields and produced minor damage to vegetation.
Six to 8 inch diameter tree limbs downed.
One home received damage to a gazebo. A church suffered roof damage...with some of the roof debris causing minor damage to a neighboring home. Tree damage also occurred.
A short-lived tornado developed just west of highway 27 and just north of interstate 70 in extreme southwest Goodland. The tornado ripped a metal frame door off of the Dairy Queen and tossed it 150 feet across the highway. Surface debris also resulted in broken car windows at this location. A large dumpster at the Conoco gas station was tossed/rolled 150 yards into a field.
Power poles blown over to the other side of the road. Wind speed estimated.
Major street flooding in downtown Goodland with water 1 foot deep in some areas. Two resturants received minor water damage when water seeped into the buildings from the outside street where poor drainage was occurring.
Water reported over county road south of Grinnell.
Outside work shed destroyed.
8 inch diameter tree limb and power lines downed.
Six power poles snapped over road, a large irrigation sprinkler overturned. Wind speeds estimated.
Fifteen irrigation sprinklers overturned and 5 grain bins destroyed. Windows broken in a house along with roof shingles blown off. Some tree branches downed. Wind speeds estimated.
Tree limb fell onto car, power lines down in town.
30 foot cedar tree blown down. Wind speed estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513816, 5513817, 5513818, 5513819, 5513905, 5513906, 5513907, 5513908, 5517802, 5514344, 5514345, 5514346, 5514350, 5514347, 5514348, 5514349, 5514351, 5514352, 5517783, 5517784, 5517792, 5517785, 5517786, 5517787, 5517788, 5517789, 5517790, 5517791, 5517793, 5517794, 5517803, 5517795, 5517804, 5517879, 5517796, 5517797, 5517798, 5517799, 5517800, 5517801.